Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Cymbalta and Tramadol together

Hi Everyone. I had L4L5 fusion June 2011. Two weeks later I was rushed to surgery for dural nerve leak/tear. I have not bounced back since then with respect to pain. I feel I am back to where I was before any surgery. I am taking 37.5 mg tramadol but down to taking half pills 2 or 3 times a day. it is not removing the pain but dulls it. I also think I am physically dependent on it too because if I wait to take the half pill ,I develop withdrawal symptoms. Not good.

Anyway because of the chronic pain and general malaise over my condition, I am also dealing with bouts of depression. I asked my doctor about cymbalta...figure it is touted for pain is some people and also to help with depression. I had read however that if yo utake cymbalta with tramadol, yo ucould suffer seizures. My intent is to eventually wean off the tram if the cymbalta works on pain (of course the mood improevment would be welcomed)

Does anyone have any advice, experience, or can find a hole in my plan?

Thank you so much in advance.

Lee Ellen


  • You are correct in that there is a condition called Serotonin Syndrome that is "possible" when taking both Cymbalta and Tramadol together. I was actually on them both for many years without a single issue and this was before that syndrome was well known.

    But it sounds like you are saying you want to try and taper down off the Tramadol before starting this so it shouldn't be a worry.

    That is kind of strange that you are having withdrawal symptoms so quickly within a few hours of not taking half a pill. That is pretty unusual as I am on much higher doses of medication (MSContin and OxyIR) and can go up to 12 hours or more and don't have a single issues.

    But, we are all different so it's something that I would discuss with your Dr. if you are going to go off the medication.

    The other option is that if the Cymbalta works well for you in helping your depression and your pain, it may be where you don't need to go back on any type of controlled substance or opiate. Cymbalta works on nerve pain which is one of the main pains that many have with spine issues like yourself.

    Another medication that could be helpful if you need to add one back in is a muscle relaxer. This is where Tramadol or an opiate really doesn't work as well for that type of specific pain. I have a prescription for Flexeril and this works extremely well when I get those awful spasms with my spine issues as well as my Fibromyalgia.

    And then if you have to have an opiate for breakthrough pain...then perhaps Hydrocodone in a low dosage may help as this is one step up from Tramadol.

    Obviously none of us here are medical professionals so we are just offering thoughts/suggestions with which to speak to your Dr.

    And don't forget all the other non medicinal means to help treat our pain like daily exercise, yoga/stretching, aqua therapy, injections, steroid treatments, acupuncture, physical therapy, TENS unit, ice, heat, massage, etc.

    I hope that you can find a good combination that works for you.
  • Thank You LovetoTravel. I did read about that syndrome so I became nervous. I know it is weird to have the tramadol withdrawal but I have been on tram since November 2010, at that time taking 6 pills a day (2X37.5 mg 3 times a day). I have gotten it down where I am taking half a pill several times a day but I can find another pain relief if I can wean off the tram while taking the new drug....hopefully it is not a narcotic. I do have a TENs unit (small relief), exercise a lot, have been the PT route and epidurals...since I can exist on a low dose of tram, I would like to stop it and get rid of the withdrawal hanging over my head. I will speak with my doctor but he initially was going to give me the cymbalta without any precautions so I am wondering if he was even concerned about them altogether. That is why I figured I would check here for people's experiences. Thank you again.
  • I never know what to keep putting in the subject line when going back/forth on a thread...LOL

    Just wanted to say that sometimes a Pharmacist will know more about interactions rather than the Drs. but I would certainly bring it up to him.

    The other thing about Cymbalta was that it curbed my appetite so I had to always remember to eat! And it gave me a burst of energy so I would take it before bed time as the energy would come about 8-10 hours after taking it. So when I first was on it I took it in the morning and would have a lot of trouble going to sleep and then figured out it was the Cymbalta.

    So...just a few other things to be aware of.

    Keep us posted:)
Sign In or Register to comment.